|Recent HIV+ what can i expect from my treatment?
Oct 13, 2012
About a month ago i tested positive, my whole world crumbled and thats why i havent gone back, cause i was depressed and working was the only way to get my mind of it. Im wondering, what possible symptoms can i expect from treatment, ive heard that some experience nightmares, vomits, diarrhea, drowsiness, among others. Although Ive also thought of the "OMG im gonna be alone forever now that im poz" Im mainly not that concerned about that, but I would like to have someone who went/is going thru this for mutual support. One final question, how long does it usually take for someone to be "undetectable"?
Im finding this site very useful would appreciate if my questions are answered.
Response from Dr. Young
Hi and thanks for posting.
I'm sorry to hear about your recent test, please know that there are caring and non-judgmental places that you can receive support and medical care.
While treatment is recommended for most people living with HIV, starting is generally never an emergency. There's time to thoughtfully sort out your options and learn about the goals of treatment and the ways to be best adherent to medical care and recommended treatments.
In the past (and many older internet posts), HIV treatment was prone to lots of side effects, such as vomiting and diarrhea, today's treatment options are much better tolerated. The nightmares and drowsiness that you describe are associated primarily with one commonly used medication, efavirenz (part of Atripla; also known as Sustiva/Stocrin). For most people, even these side effects are mild and fade with time. Medications should be tailored to one's individual health situation and lifestyle factors, and can be adjusted/modified if there are unanticipated or unwanted side effects. Treatment can improve or maintain health and prevent transmission to others. Once medication is started, HIV levels in the blood typically reach undetectable levels in a few months (usually well less than 6).
Here at TheBody.com, there are blogs and a very active chat forum where people can share their experiences. Many community organizations (like our Rocky Mountain CARES here in Denver) run support group programs that allow people to connect and learn about their health; I'd suggest looking over these options.
I hope that helps and wish you well. Please feel free to write me back with any other questions. BY
Can Kaposi sarcoma appear when on meds for a long time and normal cd4 count?
intermittently shuffled regimen: COULD IT BE EFFECTIVE IN AVOIDING DRUG RESISTANCE?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.